Beta Blocker and Calcium Channel Blocker Overdose

Leslie Adrian, MD, OSU EM PGY-1 // Michael Barrie, MD OSU EM

 

You get a call from triage, a 34 year old female is in the waiting room, presenting to ED with chief complaint of intentional ingestion. You briefly examine her; she is well appearing but tearful with a HR of 70 and BP 120/79 and is alert and oriented. She admits to taking thirty of her friend’s blood pressure medication one hour ago, she does not know what it was called, but thinks it ended with an “-olol.” You put her on the monitor, order ingestion labs and then receive a call that a level 1 stroke patient has arrived and needs to be intubated.

15 minutes later, you get a frantic call from the psychiatric nurse stating that your patient’s HR is 30 her blood pressure is 70/40, and she is altered but protecting her airway. You put the patient on oxygen and start fluids immediately, but what do you do next?

Pathophysiology of Beta Blocker/Calcium Channel Blocker Overdose

 Beta blockers depress myocardial activity as well as the AV node, leading to bradycardia, conduction block and decreased inotropy. However, unlike CCB, there are not significant effects on the PVR.

Management of acute beta blocker/calcium channel blocker overdose

BB and CCB poisoning can produce vasopressor and inotrope resistant cardiogenic shock within a few hours of ingestion, and patients can present asymptomatic with normal vital signs, and within a few minutes can be in extremis. High-dose insulin therapy (while maintaining normal blood glucose levels) and inotropy, as well as adjunctive glucagon, calcium and intra-lipid infusion are the most effective therapies to reverse the depressive effects of these medications. It is important to remember that high dose insulin therapy can include continuous infusion of 1-10 U/kg/hr after initial bolus dosing. Atropine and transcutaneous pacing may be attempted, but it is generally advised not to attempt transvenous pacing secondary to the risk of cardiac dysrhythmias. If patients are asymptomatic, they should be closely monitored for 12-24 hours as sustained release formulations can produce symptoms insidiously. The algorithm below (EMCases) shows the most practical approach to the treatment of beta blocker and calcium channel blocker toxicity and resultant cardiogenic shock.

bb blocker

References:

DeWitt R, Waksman C. Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev. 2004; 23(4):223-38.

Doepker B, Healy W, Cortez, E and Adkins, E. High-Dose Insulin and Intravenous Lipid Emulsion Therapy for Cardiogenic Shock Induced by Intentional Calcium-Channel Blocker and Beta-Blocker Overdose: A Case Series. The Journal of Emergency Medicine, Vol. 46, No. 4, pp. 486–490, 2014

Graudins A, Lee HM, Druda D. Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies. Br J Clin Pharmacol. 2016 Mar; 81(3):453-61.

Stonge M, Anseeuw K, Cantrell FL, et al. Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults. Crit Care Med. 2016.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s